Purchase this article with an account.
Marc Mathias, Naresh Mandava, Alan Palestine; Inner Retinal Changes on Spectral Domain Ocular Coherence Tomography in Patients Taking Hydroxychloroquine. Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):1787.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The outer retinal changes caused by hydroxychloroquine toxicity, including damage to the ellipsoid zone and retinal pigment epithelium on spectral domain ocular coherence tomography (SD-OCT), have been previously well described in the literature. There are few reports in the literature of SD-OCT changes to the inner retina in patients taking hydroxychloroquine therapy. We describe three patients taking hydroxychloroquine who developed inner retinal changes within the parafoveal zone on SD-OCT.
A retrospective chart review was performed and three patients were identified with inner retinal changes who were undergoing hydroxychloroquine therapy. Demographics, duration and dosage of hydroxychloroquine, visual acuity, and imaging data including SD-OCT, visual fields, and autofluorescence were collected.
The average duration of hydroxychloroquine use was 3.8 years at a dosage of 200 mg twice daily. All three patients demonstrated focal parafoveal inner retinal thinning on SD-OCT, specifically within the inner nuclear and inner plexiform layers. None of the patients showed any disruption of the ellipsoid zone or retinal pigment epithelium. All three patients had humphrey visual field (HVF) 10-2 testing with evidence of parafoveal depressions correlating with the SD-OCT findings. Fundus autofluorescence in all three patients was normal. The SD-OCT findings were unilateral in two cases and bilateral in the third case. Visual acuity was better than 20/25 in all eyes with evidence of inner retinal thinning.
We describe three cases of inner retinal thinning on SD-OCT in patients taking hydroxychloroquine. The outer retinal changes related to drug toxicity have been previously well decribed, but there have been few reports of inner retinal changes. We propose that inner retinal changes may also occur with drug usage. Our patients developed these changes at an average drug duration of 3.8 years. It is unclear if these changes precede the more classic outer retinal changes that have been well described.
This PDF is available to Subscribers Only